Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 109, NWS Jackson, MS

April 24, 2003Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this tornado warning at Apr 24, 2003, 10:01 PM CDT for Ashley County, Chicot County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 10:01 PM CDT (03:01 UTC)
Expired
Apr 24, 2003, 10:40 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Ashley County, AR, Chicot County, AR

The radar

The Little Rock radar (KLZK), 183 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:50 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
4.7
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WFUS54 KJAN 250301
TORJAN
ARC003-017-250340-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1001 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS
  CHICOT COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1040 PM CDT

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 3 MILES NORTHWEST OF PORTLAND...OR ABOUT 14 MILES EAST OF
  HAMBURG...MOVING EAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR MONTROSE AT 1000 PM CDT
  BE NEAR LAKE VILLAGE...EUDORA AT 1015 PM CDT

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. IF YOU
ARE NEAR THE PATH OF THIS LARGE AND DESTRUCTIVE TORNADO..TAKE COVER
NOW

DO NOT STOP UNDER BRIDGES OR HIGHWAY OVERPASSES. THEY OFFER NO
PROTECTION FROM VIOLENT WINDS. BLOCKING THE ROAD WILL PREVENT OTHERS
FROM REACHING SAFE SHELTER.

LAT...LON 3338 9183 3311 9183 3307 9120 3352 9123

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 24, 1:30 PM CDT, 8 hours 31 minutes earlier.

Area forecast discussion, Apr 24, 1:30 PM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU APR 24 2003

UPDATED ZONES FOR NEW TORNADO WATCH IN SE AR. HAVE ALSO LOWERED
TEMPERATURES IN SEVERAL ZONE GROUPS...PARTICULARLY NE MS WHERE
COOLER MORE STABLE AIR SEEMS TO BE LOCKED IN. CLOSELY MONITORING
DEVELOPING CLUSTER OF STRONG/SEVERE STORMS OVER NORTH CENTRAL LA FOR
THREAT TO SE AR...NE LA AND NW MS ZONES FOR NEXT SEVERAL HOURS.

PRELIMINARY NUMBERS...
JAN   63  80  53 77 54  80 30 00
MEI   62  80  53 75 53  80 20 00

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026.
MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074.

08
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 6 hours 52 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI THROUGH THE REMAINDER OF THIS
AFTERNOON.  THE BEST CHANCE FOR SEVERE STORMS THIS AFTERNOON WILL
BE NORTH AND WEST OF A LINE FROM NATCHEZ...TO JACKSON...TO
MERIDIAN.  THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 60
MPH...FREQUENT LIGHTNING...LARGE HAIL...FLOODING DOWNPOURS...AND
ISOLATED TORNADOES.  ISOLATED SEVERE STORMS WILL BE POSSIBLE
SOUTH OF THIS LINE THROUGH THE REMAINDER OF THIS AFTERNOON.  THE
MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND HIGH WINDS.
TONIGHT THE FOCUS OF THUNDERSTORM ACTIVITY WILL GRADUALLY SHIFT
TO THE SOUTH AND EAST...BECOMING FOCUSED OVER EASTERN AND
SOUTHERN MISSISSIPPI DURING THE EVENING.  LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL REMAIN A RISK HERE INTO THE
EARLY MORNING HOURS.  SHOWERS AND THUNDERSTORMS SHOULD BE MOVING
OUT OF SOUTHEASTERN MISSISSIPPI BEFORE DAWN.

ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY IN
CENTRAL AND EASTERN MISSISSIPPI AS A COLD FRONT PUSHES EAST
THROUGH THE AREA.  FOLLOWING THE ACTIVITY ACROSS OUR AREA
TONIGHT...ENOUGH MOISTURE AND INSTABILITY WILL BE LEFT IN AREAS
EAST OF I-55 TOMORROW TO FUEL ADDITIONAL THUNDERSTORMS. ALTHOUGH
ANY STORMS FORMING DURING THE DAY TOMORROW SHOULD NOT BE AS
WIDESPREAD...A FEW STORMS COULD STILL CONTAIN GUSTY
WINDS...FREQUENT LIGHTNING...AND LARGE HAIL.  HEAVY RAIN WILL NOT
BE AS MUCH OF A CONCERN WITH ANY ACTIVITY FORMING DURING THIS
TIME PERIOD.

DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM
FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY.
WEATHER  DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL
INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER
JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO
PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION
OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER
FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...TONIGHT AND FRIDAY.

...FLOODING...
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST
LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THIS
AFTERNOON. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST
LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO
YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO
POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE
PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS.
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS WILL BECOME FOCUSED OVER
EASTERN AND SOUTHERN MISSISSIPPI THIS EVENING WHILE ACTIVITY
ELSEWHERE SHOULD BEGIN TO DECREASE.  AT THIS TIME THE MAIN FLASH
FLOODING RISK WILL TRANSFER TO THE EAST AND SOUTH OF LINE FROM
COLUMBUS...TO JACKSON...TO NATCHEZ.  ISOLATED THUNDERSTORMS ARE
POSSIBLE AGAIN TOMORROW ACROSS CENTRAL AND EASTERN MISSISSIPPI AS
A COLD FRONT PUSHES THROUGH...BUT AT THIS TIME ANY RAINFALL
ASSOCIATED WITH THIS ACTIVITY SHOULD NOT BE HEAVY ENOUGH TO
PRODUCE ADDITIONAL FLOODING.

DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM
FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY.
MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS
AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED
FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS
DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING
ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE
POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT AND FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 24, 8:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
847 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    5 S STRINGER              MS   0.88 INCH HAIL
04/24/03   JASPER                         REPORTED BY JASPER COUNTY
                                          EMA.
Local storm report, Apr 24, 8:50 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    COUNTY WIDE               MS   FLOODING
04/24/03   MADISON                        SMALL STREAMS AND CREEKS
                                          FLOODED. REPORTED BY
                                          MADISON SO
Local storm report, Apr 24, 8:52 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
852 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    BROOKHAVEN                MS   0.75 INCH HAIL
04/24/03   LINCOLN                        REPORTED BY LINCOLN
                                          COUNTY EMA.
Local storm report, Apr 24, 9:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
929 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    10 SW CARTHAGE            MS   0.75 INCH HAIL
04/24/03   LEAKE                          REPORTED BY LEAKE COUNTY
                                          EMA.
Local storm report, Apr 24, 9:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
945 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    COUNTYWIDE                MS   0.75 INCH HAIL
04/24/03   LEAKE                          4-5 TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          LEAKE CD.
Local storm report, Apr 24, 9:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
956 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0952 PM    10 E CARTHAGE             MS   FLOODING
04/24/03   LEAKE                          WATER COVERING ROADWAYS.
                                          SIX INCHES OF WATER
                                          COVERING HIGHWAY 16 EAST
                                          OF CARTHAGE. REPORTED BY
                                          LEAKE CD.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:39 PM CDTTornado WarningJANAshley101 min
Apr 24, 10:41 PM CDTTornado WarningJANChicot44 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.